Beware Dangers of ‘Staggered’ Overdose on Paracetamol

Imagine that you’ve been lying in bed for a week with nasty flu like symptoms and you reach for a couple of paracetamol, a Lemsip and a slurp of cough syrup. You shouldn’t be worrying about overdosing should you? Well, the latest research from British researchers suggests otherwise. Most people who take paracetamol are aware that the maximum daily dose should be 8 x 500mg tablets but they forget that when you start to include other medicines such as cough syrups and cold remedies, they also might contain paracetamol and this will increase the amount you are taking each day. This has the effect of a ‘staggered’ increase where the damage is being done to the liver slowly and the liver then fails from an accidental overdose, taken over time and not from a deliberate suicide attempt.

The problem lies in that victims of a ‘staggered’ overdose quite often fail to realise the amount they are taking, as they are consuming different types of paracetamol in completely different remedies and it is this that can be fatal over a few days. As different medicines contain differing amounts of paracetamol, it can become difficult to keep track of how much you can take in a single day, let alone a week. Experts do point out, however, that as winter approaches, many of us will be taking paracetamol or combination remedies containing the drug to combat colds and flu, and that it is a very safe and effective painkiller when the correct amount is taken. The problem is, that it becomes extremely easy to ‘top up’ the dose without realising this is what you have done, and the implications of the danger attached to this. Another reason this is dangerous is that people will often visit their doctors, or the accident and emergency departments without knowing why they feel unwell and fail to make the connection before it is too late.

The research, which was led by Dr Kenneth Simpson, took data from 663 patients who had been admitted to the Edinburgh Royal Infirmary between the years of 1992 and 2008 with liver damage caused by paracetamol. When the team analysed it they found that 161 people out of the 663 (average age of 40) had taken a staggered overdose, typically to relieve symptoms of stomach and back pain, headache or toothache. Out of five, two died from liver failure, and alarmingly this is a higher rate of fatality recorded than for people who deliberately overdose, according to a report in the British Journal of Clinical Pharmacology. Dr Simpson, of Edinburgh University and the Scottish Liver Transplantation Unit says, “They haven’t taken the sort of one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up and the effect can be fatal. They are often taking paracetamol for pain and they don’t keep track of how much they’ve consumed over a few days.” And it seems that people who suffer from a staggered overdose are much more likely to have liver and brain problems, require kidney dialysis or help with breathing and are at greater risk of dying than people who overdosed on a single amount of paracetamol.

Even once a patient is admitted, the levels of paracetamol are hard to discover as hospital doctors may only find low levels of paracetamol in the blood of people suffering from staggered overdoses , despite them being at a higher risk of liver failure and death. It is thought that a high consumption of alcohol does not help matters with Dr Simpson stating that this could exacerbate the problem. For the record, Dr Simpson revealed that 10g was the lowest amount in the study leading to death from a staggered overdose whilst 24g over 24 hours was a recognised fatal dose. His advice is to, “Monitor how much you’re taking and do not exceed eight 500mg tablets in a day. Normal quantities of the drug are broken down harmlessly by the body but excessive amounts can accumulate in the liver, leading to irreversible damage.”